Why they happen Antidepressants may cause sexual side effects but depression itself may also affect sex drive and arousal. The reason that antidepressants cause sexual side effects is not fully understood. Depression itself can cause sexual side effects as well, so it can be difficult to understand which symptoms are caused by the disorder and which are caused by the medicine.
The side effects may also be due to the fact that each drug acts in a slightly different way in the body. For instance, selective serotonin reuptake inhibitors SSRIs work to increase the amount of serotonin circulating in the brain.
Serotonin helps the user feel less depressed and anxious, but too much serotonin may inhibit a person's sex drive and make it harder to experience sexual pleasure. Another theory is that as serotonin is increased, the levels of dopamine are decreased. This would be significant because dopamine is a chemical in the body that people need to feel stimulated. With less dopamine in the body, a person may have a hard time feeling sexually aroused.
Which drugs have fewer side effects? Each antidepressant medication acts differently in the body. All of the main types of antidepressant have been linked to sexual side effects.
The prevalence varies by the study and specific medication, however. Brand names include Zoloft, Prozac, and Paxil, among others. Amitriptyline was linked to sexual side effects in an estimated 7.
For example, 8 percent of people taking the drug nefazodone experienced sexual side effects, while the drug mirtazapine produced sexual side effects in 24 percent of its cases. These figures are quite a lot lower than those reported with SSRIs. People who are interested in switching medications should talk to their doctors for full details. This number does depend on the type of MAOI itself. For instance, the drug phenelzine was associated with sexual dysfunction in up to 40 percent of cases.
Its brand names include Aurorix, Amira, and others. Moclobemide appears to have a much lower incidence of sexual side effects. Less than 4 percent of moclobemide users reported sexual side effects while taking the drug. The drug is common in Australia and Finland, but is not approved for use in the United States. Managing the sexual side effects of antidepressants Sexual dysfunction does not have to be a permanent side effect of taking antidepressants.
In some cases, patients experience these symptoms within the first few weeks or months of taking their prescription, and then the symptoms become less severe.
Many people on antidepressants may also find success through managing their sexual side effects in one or more ways. Switching medication If the side effects caused by antidepressants are severe or very persistent, it may be possible to switch medications to try out results on another medication. Working with their doctor, an individual will gradually come off their current medication and move to a new one.
After a suitable trial period, the doctor may evaluate the person to see whether to change the dosage of the medication. Lowering dosage The dosage of the medication may also have an effect on the sexual side effects the patient experiences. If a patient feels their dosage is too high, they can have it evaluated by their doctor. The doctor will begin putting the patient on lower doses of the drug. They will then monitor their progress to determine the lowest dose of the drug the person can take for it to be effective.
Dosage is a very individual thing, and should not be adjusted without guidance from a doctor. Personal changes Foreplay may help to stimulate the body and mind and allow natural arousal. There are also ways to raise the libido without adjusting medications.
For many people, it is the will to have sex that is most affected by antidepressant medications. They may be physically able to be aroused, yet lack the willpower to carry out the act. In these cases, it may be helpful to allow the body to go through the motions that usually make the person feel sexually aroused. Engaging in foreplay can stimulate the body and may help to influence the mind and increase the libido naturally.
Doctors may also recommend that people who take their medication on a daily basis, engage in sexual activity before taking their medication. In some cases, adding a sexual stimulant drug may help improve sex drive. As always, people should discuss these options with a doctor. Because antidepressants may also decrease the amount of dopamine in the body, it is important for people taking them to boost their natural levels of dopamine.
This can be as simple as getting plenty of rest and exercise, while also reducing stress levels. Outlook Many of the antidepressants on the market are linked to sexual side effects. The symptoms vary from person to person, but can greatly affect an individual's life. Managing these side effects can require a mixture of lifestyle changes, different medication, and dosage corrections. Working directly with a doctor, patients can help to reduce or eliminate sexual side effects caused by antidepressants.